zbMATH — the first resource for mathematics

Galois cohomology and forms of algebras over Laurent polynomial rings. (English) Zbl 1131.11070
The main idea of the paper under review is as follows. Suppose we are given a certain class of infinite dimensional Lie algebras \(L\) defined over an algebraically closed field \(k\) such that its centroid \(C=Ctd_k(L)\) (the subring of the ring of endomorphisms of \(L\) which consists of all elements commuting with the Lie bracket) can be identified with the ring \(R_n\) of Laurent polynomials in finitely many variables \(t_1^{\pm },\dots, t_n^{\pm }\). Then in many cases \(L\) can be viewed as a twisted form of a finite dimensional Lie algebra \({\mathfrak g}\) defined over \(k\) (i.e. for some finite Galois extension \(S/C\) there is an isomorphism of \(S\)-algebras \(L\otimes _CS\) and \({\mathfrak g}\otimes _kS\)). In such a situation, one can attach to \(L\) a torsor \(X_L\) whose isomorphism class lies in \(H^1_{\text{et}}(R_n, \operatorname{Aut}({\mathfrak g}))\). This is the case, for example, for an affine Kac-Moody Lie algebra (more precisely, for its derived algebra factored by the centre), where we have \(n=1\), or for a so-called extended affine Lie algebra (EALA) (more precisely, for its centreless core), see, e.g., B. N. Allison et al. [Mem. Am. Math. Soc. 603 (1997; Zbl 0879.17012)].
Taking this point of view, it is a natural question to ask whether Serre’s conjectures hold true in the above setting. If \(n=1\), Serre’s Conjecture I was established by the second author [C. R., Math., Acad. Sci. Paris 340, 633–638 (2005; Zbl 1078.14064)]. In the case \(n=2\), the authors discuss an analogue of Serre’s conjecture II and present several positive results as well as a counter-example. To get such a counter-example, some general construction is used. For an arbitrary \(n\), the authors associate to any \(n\)-tuple \(x\) of commuting elements \(x_1,\dots ,x_n\) of finite order in a reductive \(k\)-group \(G\) a certain cocycle \(\alpha (x)\in H^1(R_n,G)\) called a loop torsor. They study a certain invariant (Witt-Tits index) associated to such an \(x\); for \(n=2\) they also study another invariant with values in the Brauer group of \(R_n\). It turns out that the Brauer invariant classifies inner loop torsors but is not fine enough to distinguish arbitrary ones. This leads to the needed counter-example (an anisotropic form of type \(A_n\)).
On the positive side, they state a conjecture that any semisimple \(R_2\)-group without factors of type \(A\) the connecting map \(H^1(R_2,G)\to H^2(R_2,\mu )\) is bijective (\(\mu\) stands for the kernel of the simply connected covering of \(G\)). In particular, this would imply that for such a \(G\), all \(R_2\)-torsors are loop torsors. This conjecture is true for the groups of types \(G_2\), \(F_4\), \(E_8\), as well as for the special orthogonal and spinor groups of quadratic forms of rank at least 5 (the last case is a consequence of the classification results due to R. Parimala [Trans. Am. Math. Soc. 277, 569–578 (1983; Zbl 0514.13005)].
The authors then apply this approach to classification problems for some infinite dimensional algebras. After some generalities on twisted forms of algebras over rings (which are interesting by their own) they show that the approach described above applies to the study of the group of automorphisms of many important families of infinite dimensional Lie algebras (in particular, EALA’s). They discuss two examples: quantum tori and affine Kac-Moody Lie algebras. The last case is an instance of the so-called multi-loop algebras for which some general results are presented. In the case \(n=2\), the authors state a conjecture saying that outside of type \(A\), double loop algebras are completely determined by their Witt-Tits index.

11R34 Galois cohomology
14L15 Group schemes
17B56 Cohomology of Lie (super)algebras
17B67 Kac-Moody (super)algebras; extended affine Lie algebras; toroidal Lie algebras
20G10 Cohomology theory for linear algebraic groups
20G15 Linear algebraic groups over arbitrary fields
Full Text: DOI
[1] Azem S., Allison B., Berman S., Gao Y. and Pianzola A. (1997). Extended affine Lie algebras and their root systems. Mem. Am. Math. Soc. 603: 128 · Zbl 0879.17012
[2] Allison B.N., Berman S. and Pianzola A. (2004). Covering algebras II: Isomorphism of loop algebras. J Reine Angew. Math. 571: 39–71 · Zbl 1056.17018 · doi:10.1515/crll.2004.044
[3] Allison B.N., Berman S. and Pianzola A. (2006). Iterated loop algebras. Pacific J. Math. 227: 1–42 · Zbl 1146.17022 · doi:10.2140/pjm.2006.227.1
[4] Allison, B.N., Berman, S., Pianzola, A.: Covering algebras III (in preparation) · Zbl 1056.17018
[5] Allison, B., Berman, S., Faulkner, J., Pianzola, A.: Realization of graded-simple algebras as loop algebras. Forum Math. (2007) (in press) · Zbl 1157.17009
[6] Bate M., Martin B. and Röhrle G. (2005). A geometric approach to complete reducibility. Invent. Math 161: 177–218 · Zbl 1092.20038 · doi:10.1007/s00222-004-0425-9
[7] Borel A., Friedman R. and Morgan J.W. (2002). Almost commuting elements in compact Lie groups. Mem Am. Math. Soc. 157: 747 · Zbl 0993.22002
[8] Borel, A.: Linear Algebraic Groups (Second enlarged edition). Graduate text in Mathematics 126. Springer, Heidelberg (1991)
[9] Borel A. and Mostow G.D. (1955). On semi-simple automorphisms of Lie algebras. Ann Math. 61: 389–405 · Zbl 0066.02401 · doi:10.2307/1969807
[10] Borel A. and Tits J. (1965). Groupes réductifs. Pub. Math. IHES 27: 55–152 · Zbl 0145.17402
[11] Bruhat F. and Tits J. (1987). Groupes algébriques sur un corps local III. Compléments et application à la cohomologie galoisienne. J. Fac. Sci. Univ. Tokyo 34: 671–698 · Zbl 0657.20040
[12] Chernousov V. and Serre J.-P. (2006). Lower bounds for essential dimensions via orthogonal representations. J. of Algebra 305: 1055–1070 · Zbl 1181.20042 · doi:10.1016/j.jalgebra.2005.10.032
[13] Colliot-Thélène J.-L., Gille P. and Parimala R. (2003). Arithmetic of linear algebraic groups over 2-dimensional geometric fields. Duke Math. J. 121: 285–341 · Zbl 1129.11014
[14] Colliot-Thélène J.-L. and Sansuc J.-J. (1979). Fibrés quadratiques et composantes connexes réelles. Math. Ann. 244: 105–134 · Zbl 0418.14016 · doi:10.1007/BF01420486
[15] Colliot-Thélène J.-L. and Ojanguren M. (1992). Espaces principaux homogènes localement triviaux. I.H.É.S. Publ. Math. 75: 97–122 · Zbl 0795.14029
[16] Demazure et M., Gabriel, P.: Groupes algébriques, Masson (1970) · Zbl 0203.23401
[17] Ershov, Yu.L.: Henselian valuations on division rings and the group SK 1, (Russian) Math. Sb. 117, 60–68 (1982), English Transl: Math. USSR-Sb. 45, 63–71 (1983) · Zbl 0508.16017
[18] Ershov, Yu.L.: Valued division rings, Fifth All Unions Symposium, Theory of Rings, Algebras and Modules, Akad. Nauk. SSSR Sibirsk pp. 53–55. Otdel, Inst. Math., Novosibirsk
[19] Garibaldi, R.S., Merkurjev, A.A., Serre, J.-P.: Cohomological invariants in Galois cohomology, University Lecture Series, Vol. 28 American Mathematical Society, Providence (2003) · Zbl 1159.12311
[20] Gille P. (2002). Torsors on the affine line. Transfer. Groups 7: 231–245 · Zbl 1062.14061 · doi:10.1007/s00031-002-0012-3
[21] Gille P. (2002). Unipotent subgroups of reductive groups of characteristic p > 0. Duke Math. J. 114: 307–328 · Zbl 1013.20040 · doi:10.1215/S0012-7094-02-11425-2
[22] Gille P. and Pianzola A. (2005). Isotriviality of torsors over Laurent polynomials rings. C. R. Acad. Sci. Paris, Ser. I 340: 725–729 · Zbl 1107.14035
[23] Gille, P., Pianzola, A.: Isotriviality and étale cohomology of Laurent polynomials rings, preprint (2006) · Zbl 1132.14042
[24] Gille, P., Szamuely, T.: Central simple algebras and Galois Cohomology. Cambridge Studies in Advanced Mathematics, Vol. 101. Cambridge University Press, Cambridge (2006) · Zbl 1137.12001
[25] Harder G. (1967). Halbeinfache Gruppenschemata über Dedekindringen. Invent. Math. 4: 165–191 · Zbl 0158.39502 · doi:10.1007/BF01425754
[26] Jacobson, N.: Lie algebras. Dover books in Advance Mathematics. Dover Publ (1962)
[27] Kac, V.G., Smilga, A.V.: Vacuum structure in supersymmetric Yang-Mills theories with any gauge group. The many Faces of the Superworld, pp. 185–234. World Sci. Publishing, River Edge (2000) · Zbl 1035.81061
[28] Knebusch, M.: Grothendieck und Wittringe von nichtausgearteten symmetrischen Bilinearformen, S.-B. Heidelberger Akad. Wiss. Math.-Natur. Kl., pp. 93–157 (1969/70)
[29] Knus, M.A.: Quadratic and hermitian forms over rings. Grundlehren der mathematik Wissenschaften Vol. 294, Springer, Heidelberg (1991) · Zbl 0756.11008
[30] Milne J.S. (1980). Étale cohomology. Princeton University Press, New Jerrey · Zbl 0433.14012
[31] Neeb, K.-H.: On the classification of rational quantum tori and the structure of their automorphism groups. Canadian Math. Bull. (to appear)
[32] Neher E. (2004). Lie tori. C. R. Math. Rep. Acad. Sci. Canada. 26(3): 84–89 · Zbl 1106.17027
[33] Neher E. (2004). Extended affine Lie algebras. C R. Math. Rep. Acad. Sci. Canada. 26(3): 90–96 · Zbl 1072.17012
[34] Osborn J.M. and Passman D.S. (1995). Derivations of skew polynomial rings. J Algebra 176: 417–448 · Zbl 0865.16020 · doi:10.1006/jabr.1995.1252
[35] Ojanguren M. and Sridharan R. (1971). Cancellation of Azumaya algebras. J Algebra 18: 501–505 · Zbl 0223.16006 · doi:10.1016/0021-8693(71)90133-5
[36] Parimala R. (1983). Quadratic spaces over Laurent extensions of Dedekind domains Trans. Am. Math. Soc. 277: 569–578 · Zbl 0514.13005 · doi:10.1090/S0002-9947-1983-0694376-2
[37] Peterson D. and Kac V. (1983). Infinite flag varieties and conjugacy theorems. Proc Nat. Acad. Sci. USA 80: 1778–1782 · Zbl 0512.17008 · doi:10.1073/pnas.80.6.1778
[38] Pianzola A. (2002). Affine Kac-Moody Lie algebras as torsors over the punctured line. Indagationes Math. N. S. 13(2): 249–257 · Zbl 1029.17021 · doi:10.1016/S0019-3577(02)80008-8
[39] Pianzola A. (2005). Vanishing of H 1 for Dedekind rings and applications to loop algebras. C R. Acad. Sci. Paris, Ser. I 340: 633–638 · Zbl 1078.14064
[40] Pianzola, A., Prelat, D., Sun, J.: Descent constructions for central extensions of infinite dimensional Lie algebras. Manusc. Math. (in press) · Zbl 1188.17018
[41] Raghunathan M.S. (1989). Principal bundles on affine spaces and bundles on the projective line. Math. Ann. 285: 309–332 · Zbl 0672.14007 · doi:10.1007/BF01443521
[42] Reichstein Z. and Youssin B. (2000). Essential Dimensions of Algebraic Groups and a Resolution Theorem for G-varieties, with an appendix by J. Kollár and E. Szabó, Canada J. Math. 52: 265–304 · Zbl 1044.14023
[43] Richardson R.W. (1982). On orbits of algebraic groups and Lie groups. Bull. Austr. Math. Soc. 25: 1–28 · Zbl 0467.14008 · doi:10.1017/S0004972700005013
[44] Rost M. (1999). The chain lemma for Kummer elements of degree 3.. C. R. Acad. Sci. Paris I Math. 328: 185–190 · Zbl 0934.12001
[45] Scharlau, W.: Quadratic and hermitian forms, Grundlehren Math. Wiss. Vol. 270, Springer, Heidelberg (1985) · Zbl 0584.10010
[46] Serre, J.-P.: Cohomologie Galoisienne, cinquième édition révisée et complétée, Lecture Notes in Math. Vol. 5, Springer, Heidelberg
[47] Séminaire de Géométrie algébrique de l’I.H.É.S., 1963–1964, Schémas en groupes, dirigé par M. Demazure et A. Grothendieck. Lecture Notes in Math. Vol. 151–153. Springer, Heidelberg (1970)
[48] van de Leur, J. Twisted Toroidal Lie Algebras, Preprint (2001), math.RT/0106119 · Zbl 0991.37042
[49] Wadsworth A.R. (1986). Extending valuations to finite-dimensional division algebras. Proc. Am. Math. Soc. 98: 20–22 · Zbl 0601.12028
[50] Wadsworth, A.R.: Valuation theory on finite dimensional division algebras, Valuation theory and its applications, Vol. I (Saskatoon, SK, 1999), pp. 385–449, Fields Inst. Commun. 32. Amer. Math. Soc., Providence (2002) · Zbl 1017.16011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.